Side Effects of anti-depressants

Its been while since I update the ole blog – life has been busy. I’ve returned work after a period of absence and Shared Parental Leave. I spent time making sure I was in a better place mentally to be able to look after Henry and support my family. We’ve been on holiday, we’ve enjoyed summer days as a family and most importantly I had the pleasure of spending 11 weeks at home with Henry on SPL. It was bliss! I returned to work in Mid July and life seams to be flying by.

In my earlier blog Depression and me I documented my journey with depression, an open and honest account of how I was feeling and what depression felt like for me. Since writing that post I have received messages, almost daily, from people asking about my experience with taking Anti-Depressants. I though it would be useful to give an update on my journey with anti-depressants and share some of the many side effects that people often don’t talk about.

I want to start by saying that this is my experience of taking anti-depressants, everyone is different, I am not a medical professional, just a Dad sharing his story and experience.

I started taking 20mg of Citalopram in January 2019. I made the decision not to start taking Citalopram when I first saw the GP in December 2018 because I didn’t know how I would react or what the side effects would be. Although I was in a bad place I felt I was better managing over Christmas the way I was, rather than introducing medication.

There is nothing glamorous about taking anti-depressants, in fact, at times, I felt worse than when I wasn’t taking them. Having given them time to work, I am glad I did because as I sit here today, if feel normal. I feel like myself. Don’t get me wrong, there are days that are tough…..but that is life. When I have a bad day I don’t think ‘oh fucking hell you’re depressed again’ I think ‘you’re just having a bad day, sort yourself out dickhead’.

20mgs Citalopram

I started on a 20mg dosage of Citalopram. It was fucking horrendous. I was told by my GP that Citalopram has the least side effects compared to other anti-depressants. The first three days I couldn’t leave the bathroom. Literally anything I ate or drank went straight through me. It was grim!

I couldn’t stay awake. At all. I would have a decent night sleep, and then fall asleep mid morning and again mid afternoon. It worked quite well for me because I would nap when Henry napped. But napping 4 hours a day is far from ideal. This went on for a good 4 weeks before I was able to function throughout the day.

I suffered pretty badly with headaches; The worst headaches I have ever had. They lasted for about 4 weeks. I’ve never suffered with migraines before, but this is what I imagine it would be like. One side of my head pounding, my temple throbbing. I couldn’t focus on anything. My GP advised to give it 6/8 weeks to see if it would pass. It was unbearable, i was taking paracetamol like they were smarties.

I also suffered with chest pain. It wasn’t like anything I had experienced before. It was a constant pressure across my chest and it felt like someone was squeezing my heart like a sponge. It didn’t matter if I was relaxed or active, it was constant. I was being monitored by the hospital. Fortunately for me there wasn’t anything physically wrong, the GP believes my anxiety had increased since taking the medication, apparently this is quite common with lower doses of Citalopram. I found this quite odd because I didn’t feel like I was suffering with anxiety.

The worst thing about taking Citalopram, an no one EVER talks about this or tells you it….your sex drive is shot to pieces. More like, what sex drive! the first few weeks were the worst. There was literally no desire there whatsoever. There is nothing worse than feeling depressed, wanting to spend some quality time with your wife and then nothing…at all. It was the most frustrating thing of all. Fortunately, it doesn’t last forever and after a few weeks things become more normal….but no-one tells you that.

After taking 20mgs of Citalopram, I was feeling a little bit better in myself, but still not quite 100%. My dosage was increased to 40mgs and I noticed a difference almost limitedly.

40mgs Citalopram 

Once I started taking 40mgs I noticed a huge difference in my overall mindset. It was like some one had flicked a switch. within a few weeks I was having more and more good days and felt like I was getting back to myself.

After a couple of days, the headaches stopped. They literally just disappeared. Whether that was a coincidence or not I don’t know, but they stopped and thats the main thing.

The pain I was experiencing in my chest also stopped almost immediately. Which is why the GP put it down to increased anxiety, rather than anything physical.

Since increasing to 40mg I still have a wave of tiredness. It can be really difficult to manage; along with Henry deciding he wants to wake in the night for milk! I am not tired like I was when I started taking the medication, I sleep well at night and don’t nap in the day. I find myself getting really tired about 15:00/16:00. If I sit down I will fall asleep. If I am not focusing on something, I will fall asleep. If I am bored or not paying full attention. I will fall asleep. I don’t feel myself getting tired until I’m dropping off….you all know the classic head dropping when you fall asleep in the car or the train. It manageable, but still not ideal.

Increasing my dosage to 40mgs still has an impact on the ole sex drive…but its manageable. Its about being more mindful when you take the tablets. For example I now take them just before I go to sleep so by morning its through your system….and then the rest of the day you feel yourself again. This also helps with the tiredness, if I take them in the morning there is no way I would be able to stay awake throughout the day.

I am in a good place and have been for a number of months. I want to, with he support of my GP, start reducing the amount that I am taking. As I have only been back to work for 3 weeks I want to give it another couple of weeks before I start doing this.

Over the coming weeks and months I hope to be able to reduce and stop taking the medication, with a hope that I can carry on as normal without it. we will see ey.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s